Idaho, 2017Hail in Idaho, April 2, 2017
April 2, 2017 · NWS PIH · 10 events in 2 counties and zones
A localized storm brought large hail to the Pocatello/Chubbuck area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A localized storm brought large hail to the Pocatello/Chubbuck area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 2, 1:07 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 2, 1:07 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
207 PM MDT Sun Apr 2 2017
.SHORT TERM...Tonight through Tuesday night.
A low pressure system and associated cold front worked through the
region Today. Rain and snow above 6000 feet will continue into the
evening across the eastern highlands. Some areas could still see an
additional inch or so of snow as this system pulls away from the
region. A second weaker system will move through the region on
Monday. This will help trigger a few afternoon and evening snow
showers across the central Idaho mountains through the upper Snake
Plain and into the eastern Idaho highlands. Not looking for much
snow, likely under half of an inch. Primarily dry weather expected
for Tuesday. Temps will be noticeably cooler for Monday and Tuesday.
Valle
.LONG TERM...Wednesday through Sunday night. We are still looking
dry on Wednesday but that might be the last rain/snow free day for a
bit. The ridge shifts east and moisture begins to push into the
central mountains on Thursday. The chance of showers increases over
Friday especially over that area. Several waves move over eastern
Idaho through the weekend, providing ample opportunity for more rain
and snow. We will remain rather warm through Friday before colder
air moves in for the weekend. Snow levels will fall to 5000-6500ft
on Saturday and even lower on Sunday, which means we could see a mix
of rain and snow at least at lowest elevations. Both situations
don't bode well for anyone look for relief from flooding or even
mountain snowfall. Keyes
&&
.AVIATION...The main band of rain and snow has shifted into the
eastern highlands this afternoon. Behind it, showers have developed
across the central mountains and spreading east through this
evening. We might even see a couple of thunderstorms out of it.
Behind the main area of precipitation, VFR weather is occurring.
With that area of showers, we could see a brief drop to MVFR or IFR
due to heavy precipitation as well as graupel. This will mainly be
an issue for KIDA and KDIJ, but a stray shower/storm or 2 could
approach KSUN and KPIH. Stronger west winds are also developing in
clearing skies, which will affect KBYI, KPIH and KIDA through
sunset. KDIJ will likely see VCSH well into tonight as moisture
lingers especially in the mountains surrounding town. Otherwise,
lighter winds and VFR weather is forecast. Another round of showers
is on tap for the central mountains, across the Upper Plain and into
the eastern highlands. KIDA and KDIJ again would be most affected.
Keyes
&&
.HYDROLOGY...Numerous flood advisories from snowmelt and flood warnings for the
Portneuf and Bear Rivers continue. A flood warning continues for
areas downstream of Magic Reservoir, where water continues to stream
over the spillway. Cooler weather is likely for the first half of
the week which should help slow flooding. However, a wet pattern is
expected for late week and over the weekend which could push the
flooding potential again.
Valle
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Apr 2, 3:04 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
404 PM MDT SUN APR 2 2017
IDZ019-020-022245-
Upper Snake Highlands ID-Upper Snake River Plain ID-
404 PM MDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...NORTHERN
JEFFERSON AND SOUTH CENTRAL CLARK COUNTIES UNTIL 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Dubois, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dubois and Small.
LAT...LON 4407 11265 4425 11265 4429 11204 4402 11204
TIME...MOT...LOC 2204Z 269DEG 21KT 4416 11255
DMH
Special weather statement, Apr 2, 3:06 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
406 PM MDT SUN APR 2 2017
IDZ021-023-022245-
Caribou Highlands ID-Lower Snake River Plain ID-
406 PM MDT SUN APR 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...
NORTHEASTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 445 PM
MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm near
American Falls Reservoir. This storm was moving east southeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pocatello, American Falls Reservoir, Chubbuck, Portneuf Gap, Fort
Hall Buffalo Lodge, Fort Hall Townsite, Springfield, Fort Hall Eagle
Lodge, Pocatello Airport, Pingree and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4284 11272 4310 11280 4314 11231 4276 11227
TIME...MOT...LOC 2204Z 240DEG 0KT 4301 11275
GK
Hail, Power
- When
- April 2, 3:35 PM MST to 3:45 PM MST
- Where
- Power County, (Pih)pocatello Muni
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.920, -112.600
Hail the size of 1.25 inches measured at the Pocatello National Weather Service office.
Hail, Power
- When
- April 2, 3:39 PM MST to 3:50 PM MST
- Where
- Power County, 2 mi ENE of (Pih)pocatello Muni
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.931, -112.564
Golf ball sized hail measured on Taghee Ln south of W Siphon Rd.
Hail, Power
- When
- April 2, 3:41 PM MST to 3:50 PM MST
- Where
- Power County, 3 mi ENE of (Pih)pocatello Muni
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.937, -112.545
Hail measured at 1.50 inches at the intersections of W Siphon Rd and Weaver Rd.
Hail, Bannock
- When
- April 2, 3:42 PM MST to 3:52 PM MST
- Where
- Bannock County, 4 mi WNW of Chubbuck
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.942, -112.523
Hail, Bannock
- When
- April 2, 3:48 PM MST to 4:00 PM MST
- Where
- Bannock County, 1 mi SSW of Pocatello
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.857, -112.438
One inch hail measured near Foothill Blvd and Trail Creek Rd.
Hail, Bannock
- When
- April 2, 3:50 PM MST to 4:00 PM MST
- Where
- Bannock County, Chubbuck
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.920, -112.450
One inch hail measured in Chubbuck.
Hail, Bannock
- When
- April 2, 3:51 PM MST to 4:00 PM MST
- Where
- Bannock County, 3 mi NE of Pocatello
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.901, -112.388
Hail the size of 1.25 inches measured at the intersection of Pocatello Creek Rd and Booth Dr.
Hail, Bannock
- When
- April 2, 3:51 PM MST to 4:00 PM MST
- Where
- Bannock County, Pocatello
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.870, -112.430
Multiple reports from the public of 1.25 inch hail in the city of Pocatello.
Hail, Bannock
- When
- April 2, 3:52 PM MST to 4:00 PM MST
- Where
- Bannock County, 2 mi E of Chubbuck
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.920, -112.410
One inch hail measured on Gary St in Chubbuck.
Hail, Bannock
- When
- April 2, 3:57 PM MST to 4:05 PM MST
- Where
- Bannock County, 4 mi SE of Pocatello
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.829, -112.374
Hail was measured at 1.50 inches on the east bench of Pocatello near the hospital.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20172 deaths · $6.2 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20171 death · $7.5 million · EF1 · 66 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20173 injured · $1.4 million · EF2 · 20 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 2017$2.0 million · EF2 · 34 events
- Rip Current in Florida, April 2, 20171 death · 1 event
- Damaging Wind in Mississippi, April 2, 20171 death · 50 kt wind · 1 event
- Tornado and Hail in Arkansas, April 2 to 4, 2017$100,000 · EF1 · 14 events
- Tornado and Hail in Texas, April 2, 2017$50,000 · EF1 · 14 events
- Hail and Damaging Winds in Arkansas, April 2, 2017$153,000 · 1.75 in hail · 5 events
- Strong Wind in Tennessee, April 2, 2017$80,000 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 2 to 3, 20171 injured · EF1 · 13 events
- Hail in Texas, April 2, 2017$27,000 · 3.01 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 695203, 695205, 695207, 695208, 695210, 695213, 695214, 695215, 695217, 695218.